MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY CARDIAC/PERITONEAL CATHETER, STANDARD, BARIUM IMPREGNATED, 90 CM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY CARDIAC/PERITONEAL CATHETER, STANDARD, BARIUM IMPREGNATED, 90 CM; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 43103
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Headache (1880)
Date of Event 01/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the catheter ruptured at the third thoracic vertebrae, affecting cerebrospinal fluid drainage.As a result the patient experienced increased intracranial pressure and headaches.The fracture was "flush" and the patient's skin did not show any trauma.It was stated there was no traumatic incision on the surface of the skin.The issue was presumed to be due to a pipeline quality problem.The patient's condition was temporarily stable, but the intracranial pressure was high.It was planned to have a second operation for the patient on (b)(6) 2019 where the old catheter and valve would be removed and replaced with new product of the same model.
 
Additional Manufacturer Narrative
The returned catheter was returned in two segments.There is damage to one end of each segment.The instructions for use cautions, ¿improper use of instruments in the handling or implantation of shunt products may result in the cutting, slitting or crushing of components.Such damage may lead to loss of shunt integrity, and necessitate premature surgical revision of the shunt system¿ due to the catheter breakage, the catheter did not meet the requirements for leak and patency testing.Water was able to flow through the two segments of the catheter without obstruction.The catheter met the requirements of tensile testing.Therefore, the nature of the complaint could not be replicated by the laboratory technician.Most of the graphite was removed from the slits of the catheter.No anomalies were found during a review of the design history record.All catheters are 100% inspected at the time of manufacture.If information is provided in the future, a supplemental report will be issued.

Brand Name
CARDIAC/PERITONEAL CATHETER, STANDARD, BARIUM IMPREGNATED, 90 CM
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key8348204
Report Number2021898-2019-00060
Device Sequence Number1994866
Product Code JXG
UDI-Device Identifier00643169466821
UDI-Public00643169466821
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K792005
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model Number43103
Device Catalogue Number43103
Device Lot NumberE33747
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer05/03/2019
Initial Report FDA Received Date02/18/2019
Supplement Report FDA Received Date05/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age30 YR